Soldier dies after lorry crash
A soldier who survived battle in Afghanistan was killed near his Wiltshire base as he swerved on a bicycle to avoid a pothole. Captain Jonathan Allen, 29, who served with the British Army for eight years, was cycling home to Burbage from Mooltan Barracks, near Tidworth, when he was hit by a lorry. It is understood he was attempting to avoid a large pothole, which has since been filled in by Wiltshire Council.
Capt Allen suffered multiple injuries in the collision with the HGV and died at the scene on the A338 shortly after 7pm last Wednesday.
Wiltshire Coroner's Court confirmed an inquest into his death was opened and adjourned.
A statement from 1st Battalion The Royal Regiment of Fusiliers said: "The exact circumstances of the road traffic accident are not known and are subject to ongoing investigation.
"Jon was an energetic and utterly professional officer with a bright future ahead of him. His death has come as a very great shock to us all and we mourn his early passing. We have lost a very dear colleague and friend and the thoughts and prayers of the regiment go out to his family and girlfriend at this very difficult time.''
The driver of the lorry was a 55-year-old man, from Bromsgrove, in Worcestershire.
A Wiltshire Council spokesman said: "Firstly, we'd like to say we are sorry to hear about this tragic accident, and our thoughts are with family and friends at this difficult time. The police are investigating the recent fatal road traffic
"Any recommendations made by the coroner at a subsequent inquest concerning the highway will, of course, be given serious consideration by Wiltshire Council. It would be inappropriate for us to comment further at this time.''
Inspector Ian Stevenson, of Wiltshire Police, confirmed the pothole was one line of inquiry being looked at by his team, but added that other strands were also being investigated.
He said: "We have an experienced team of investigators who must take an impartial view until all evidence is gathered.
"The investigation will take several weeks.''